Alert archive / Idaho / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 14, NWS Pocatello, ID

June 22, 2011Bonneville County, Jefferson County, Madison County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Jun 22, 2011, 5:18 PM MDT for Bonneville County, Jefferson County, Madison County, Idaho. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 22, 2011, 5:18 PM MDT (23:18 UTC)
Expired
Jun 22, 2011, 6:00 PM MDT
In force
42 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon

Counties Bonneville County, ID, Jefferson County, ID, Madison County, ID

The radar

The Pocatello radar (KSFX), 82 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 11.3 hours before the alert went out and 294 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2011-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2011-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2090 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

658 
WUUS55 KPIH 222318
SVRPIH
IDC019-051-065-230000-
/O.NEW.KPIH.SV.W.0014.110622T2318Z-110623T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO
518 PM MDT WED JUN 22 2011

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL BONNEVILLE COUNTY IN SOUTHEAST IDAHO...
  THIS INCLUDES THE CITY OF IDAHO FALLS...
  SOUTHEASTERN JEFFERSON COUNTY IN SOUTHEAST IDAHO...
  THIS INCLUDES THE CITY OF RIGBY...
  SOUTH CENTRAL MADISON COUNTY IN SOUTHEAST IDAHO...

* UNTIL 600 PM MDT

* AT 514 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
  SOUTHWEST OF ROBERTS...OR 15 MILES NORTHWEST OF IDAHO FALLS...AND
  MOVING SOUTHEAST AT 30 MPH.

* LOCATIONS THAT COULD BE AFFECTED INCLUDE...
   LEWISVILLE AND  MENAN...
   UCON... IDAHO FALLS AND  RIGBY...
   AMMON...
   IONA...
   RIRIE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 4370 11169 4337 11183 4357 11234 4376 11223
TIME...MOT...LOC 2318Z 293DEG 28KT 4363 11221

$$

HEDGES
2 follow-up statements
353 
WWUS55 KPIH 222343
SVSPIH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
543 PM MDT WED JUN 22 2011

IDC019-051-065-230000-
/O.CON.KPIH.SV.W.0014.000000T0000Z-110623T0000Z/
JEFFERSON ID-BONNEVILLE ID-MADISON ID-
543 PM MDT WED JUN 22 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT
FOR SOUTH CENTRAL MADISON...NORTH CENTRAL BONNEVILLE AND SOUTHEASTERN
JEFFERSON COUNTIES...

AT 541 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR UCON...OR NEAR IDAHO FALLS...MOVING SOUTHEAST AT 30 MPH.

LOCATIONS AFFECTED INCLUDE...IONA...AMMON...OZONE AND RIRIE.

LAT...LON 4360 11217 4372 11212 4370 11169 4337 11183
TIME...MOT...LOC 2343Z 293DEG 28KT 4355 11196

$$

HEDGES
435 
WWUS55 KPIH 230000
SVSPIH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
600 PM MDT WED JUN 22 2011

IDC019-051-065-230010-
/O.EXP.KPIH.SV.W.0014.000000T0000Z-110623T0000Z/
JEFFERSON ID-BONNEVILLE ID-MADISON ID-
600 PM MDT WED JUN 22 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL MADISON...NORTH
CENTRAL BONNEVILLE AND SOUTHEASTERN JEFFERSON COUNTIES HAS EXPIRED...

LOCATIONS AFFECTED INCLUDE...IONA...AMMON...OZONE AND RIRIE.

LAT...LON 4360 11217 4372 11212 4370 11169 4337 11183
TIME...MOT...LOC 2343Z 293DEG 28KT 4355 11196

$$

HEDGES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 1:49 PM MDT, 3 hours 29 minutes earlier.

Area forecast discussion, Jun 22, 1:49 PM MDT, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
149 PM MDT WED JUN 22 2011

.SHORT TERM...WEDNESDAY NIGHT THROUGH FRIDAY. THE RIDGE AXIS THAT
HAS BROUGHT THE DRY AND STABLE WEATHER OF THE PAST COUPLE OF DAYS
HAS NOW SHIFTED EAST OF THE CWA. SOUTHWEST FLOW HAS INCREASED
ACROSS THE AREA. RADAR IS STARTING TO SHOW A FEW ECHOES OVER IDAHO
AND WITH THE HEATING OF THE DAY A COUPLE OF SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO POP OVER THIS AFTERNOON AND
EVENING...MAINLY ACROSS THE CENTRAL AND NORTHERN MOUNTAINS. SOME
OF THESE WILL PUSH EASTWARD LATER TONIGHT BUT MOST AREAS SHOULD
STAY RAIN FREE. ON THURSDAY A MORE POTENT WAVE WITH A NEGATIVE
TILT WILL MOVE ACROSS THE AREA.THE SPC HAS PART OF THE CWA VERY
CLOSE TO A SLIGHT RISK FOR TOMORROW. WITH NEGATIVE LIFTED INDICES
AND A DECENT AMOUNT OF CAPE A FEW OF THE STORMS COULD GET STRONG
TOMORROW AFTERNOON AND EVENING. INVERTED V SOUNDINGS INDICATE
STRONG WINDS AS THE BIGGEST THREAT FROM THESE STORMS. TEMPERATURES
WILL ALSO COOL A FEW DEGREES ACROSS WESTERN AREAS DUE TO A COLD
FRONT MOVING ACROSS THE AREA ALONG WITH MORE CLOUD COVER. WITH THE
FRONT EXITING STAGE EAST ON FRIDAY EXPECT A COOLER BUT DRIER DAY
WITH ONLY SLIGHT POPS ACROSS THE FAVORED HIGHER ELEVATIONS.
HATTINGS

.LONG TERM...SATURDAY THROUGH WEDNESDAY NIGHT.FOR THE WEEKEND THE
MODELS SHOW AN UPPER LEVEL LOW MOVING CLOSE TO THE CANADIAN
BORDER. NO REAL CHANGES IN THIS PART OF THE FORECAST WITH
TEMPERATURES A BIT BELOW NORMAL AND SLIGHT POPS ACROSS THE FAVORED
MOUNTAIN LOCATIONS. AS FOR EARLY NEXT WEEK WE MADE LITTLE CHANGE
TO THE FORECAST WITH SLIGHTLY BELOW CLIMO POPS ACROSS THE AREA.
THE LATEST GFS HAS TRENDED A BIT DRIER FOR MIDWEEK SO WE BUMPED
POPS UP A FEW DEGREES FOR THAT TIME FRAME. HATTINGS
&&

.AVIATION...EXPECT ISOLATED MAINLY MOUNTAIN THUNDERSTORMS THIS
EVENING WITH LITTLE IMPACT EXPECTED AT TAF SITES.   THE CONVECTIVE
ACTIVITY SHOULD BE MORE WIDESPREAD THURSDAY AFTERNOON AND EVENING
BUT EXPECT MAINLY VFR CONDITIONS THROUGH THE PERIOD AT TAF SITES.
EXPECT BREEZY CONDITIONS THURSDAY AND FRIDAY.
&&

.FIRE WEATHER...EXPECT WARM TEMPERATURES THROUGH THURSDAY TO
CONTINUE.  EXPECT ISOLATED THUNDERSTORMS THIS EVENING MAINLY OVER
HIGH ELEVATIONS.  THE THUNDERSTORMS WILL BE MORE WIDESPREAD THURSDAY
AS A COLD FRONT MOVES THROUGH THE REGION WITH SCATTERED ACTIVITY
EXPECTED IN THE MOUNTAINS.  TEMPERATURES WILL FALL BACK TO SEASONAL
NORMALS FRIDAY OR SLIGHTLY BELOW WITH ONLY ISOLATED CONVECTION
EXPECTED.
&&

.HYDROLOGY...MOST RIVERS REMAIN BELOW FLOOD STAGE AT THIS TIME. THE
EXCEPTION IS THE HENRYS FORK WHERE CONTINUED HIGH ALTITUDE SNOW MELT
WILL KEEP THE RIVER AT MINOR FLOOD STAGE FOR THE NEXT SEVERAL DAYS.
OTHER CONCERN IS FOR THE BEAR RIVER IN IDAHO AND ANOTHER STATEMENT
WILL BE ISSUED ON THAT THIS AFTERNOON. HATTINGS
&&

.PIH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 22, 3:22 AM MDT, 13 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
322 AM MDT WED JUN 22 2011

IDZ017>025-031-032-230930-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
322 AM MDT WED JUN 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE FORECAST THROUGH TONIGHT. THE
HIGHEST PROBABILITIES WILL BE ACROSS THE CENTRAL AND NORTHERN
MOUNTAINS. LIGHT RAINFALL AMOUNTS ALONG WITH GUSTY WINDS ARE
EXPECTED. SEVERE THUNDERSTORMS ARE NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A STORM SYSTEM WILL PUSH ACROSS THE PANHANDLE TOMORROW AND
TOMORROW NIGHT...WITH A COLD FRONT SOUTHWARD INTO EASTERN IDAHO.
SHOWERS AND THUNDERSTORMS WILL CONTINUE WITH LIGHT RAINFALL
AMOUNTS AND GUSTY WINDS. STRONG STORMS ARE POSSIBLE...BUT NOTHING
IS FORECAST TO REACH SEVERE LEVELS AT THIS POINT. LOW CHANCES OF
SHOWERS/STORMS REMAIN IN THE FORECAST INTO NEXT WEEK...WITH
ACTIVITY MAINLY IN THE MOUNTAINS.

DESPITE COOLER WEATHER FORECAST AFTER TOMORROW...SNOWMELT
CONTINUES. EVEN THOUGH THERE HAS BEEN AN OVERALL DECREASE IN
WIDESPREAD HIGH WATER...SOME LOCATIONS WILL BE AROUND BANKFULL IN
THE COMING DAYS. A HYDROLOGIC OUTLOOK STATEMENT HAS BEEN ISSUED
FOR THE BEAR RIVER FROM THE WYOMING BORDER TO STEWART DAM. SOME
LOWLAND FLOODING IS LIKELY. THE TETON RIVER NEAR ST ANTHONY BEARS
WATCHING AS WELL. A RIVER FLOOD WARNING IN EFFECT IS FOR THE
HENRYS FORK AT REXBURG.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

In the hours before

Special weather statement, Jun 22, 4:10 PM MDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
410 PM MDT WED JUN 22 2011

IDZ017-022-222300-
MINIDOKA ID-LINCOLN ID-CASSIA ID-
410 PM MDT WED JUN 22 2011

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTH CENTRAL CASSIA COUNTY IN SOUTH CENTRAL IDAHO
  SOUTHERN LINCOLN COUNTY IN SOUTH CENTRAL IDAHO
  WESTERN MINIDOKA COUNTY IN SOUTH CENTRAL IDAHO

UNTIL 500 PM MDT

AT 404 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES NORTH OF EDEN..MOVING EAST AT 30 MPH.

WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
   BURLEY...
   OWINZA...
   PAUL...
   KIMAMA...

LAT...LON 4241 11408 4251 11407 4254 11399 4254 11394
      4276 11395 4276 11405 4280 11407 4280 11432
      4292 11440 4314 11374 4243 11342
TIME...MOT...LOC 2209Z 255DEG 28KT 4269 11418

HEDGES
Special weather statement, Jun 22, 4:47 PM MDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
447 PM MDT WED JUN 22 2011

IDZ020-222330-
JEFFERSON ID-BINGHAM ID-BONNEVILLE ID-
447 PM MDT WED JUN 22 2011

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHWESTERN BONNEVILLE COUNTY IN SOUTHEAST IDAHO
  EXTREME NORTH CENTRAL BINGHAM COUNTY IN SOUTHEAST IDAHO
  CENTRAL JEFFERSON COUNTY IN SOUTHEAST IDAHO

UNTIL 530 PM MDT

AT 446 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES SOUTHWEST OF TERRETON..MOVING EAST AT 30
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 45 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
   ROBERTS...

LAT...LON 4383 11200 4348 11212 4358 11260 4385 11258
TIME...MOT...LOC 2247Z 282DEG 28KT 4370 11249

HEDGES
Special weather statement, Jun 22, 5:07 PM MDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
507 PM MDT WED JUN 22 2011

IDZ020-222345-
JEFFERSON ID-BONNEVILLE ID-MADISON ID-
507 PM MDT WED JUN 22 2011

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHWESTERN MADISON COUNTY IN SOUTHEAST IDAHO
  NORTH CENTRAL BONNEVILLE COUNTY IN SOUTHEAST IDAHO
  SOUTHEASTERN JEFFERSON COUNTY IN SOUTHEAST IDAHO

UNTIL 545 PM MDT

AT 504 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES SOUTH OF TERRETON..MOVING EAST AT 30
MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
   ROBERTS...
   LEWISVILLE... MENAN AND  UCON...
   RIGBY AND  LORENZO...

LAT...LON 4379 11170 4348 11173 4357 11241 4379 11234
TIME...MOT...LOC 2307Z 276DEG 26KT 4369 11232

HEDGES

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 4:10 PM MDTSpecial Weather StatementPIHLincoln, Minidoka50 min
Jun 22, 4:47 PM MDTSpecial Weather StatementPIHJefferson43 min
Jun 22, 5:07 PM MDTSpecial Weather StatementPIHJefferson38 min
Jun 22, 5:30 PM MDTSpecial Weather StatementPIHPower60 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.